Vemurafenib and phototoxicity in melanoma (#746)
To investigate the incidence of phototoxicity and the possible correlation between phototoxicity reactions and efficacy of response in Melanoma patients treated with Vemurafenib at Peter MacCallum Cancer Centre
The patient records of all patients treated with Vemurafenib for metastatic Melanoma between December 2008 and June 2012 were reviewed to identify the documented incidence of phototoxicity and the recorded severity of the phototoxic reaction. The time to progression was recorded and a correlation between phototoxic reactions and time to progression was investigated.
Of a total of 82 patients treated with Vemurafenib 39 patients (47.6%) were documented as having suffered a phototoxic reaction. 4 (10.5%) of these patients had a Grade 3 reaction, 9 (21%) patients a Grade 2 reaction and the remaining 26 patients a Grade 1 reaction. The mean time to progression for patients suffering a phototoxic reaction of any grade was 11.18 months. Patients with no documented phototoxicity had a mean time to progression of 5.25 months which was a statistically significant difference (P=0.003)
Vemurafenib is a new small molecule oral therapy which targets BRAF V600E mutations. Approximately 60% of melanoma patients have tumours with BRAF mutations and the response rate of these patients is 53% although the duration of response varies significantly. A common toxicity of Vemurafenib is phototoxicity. This project investigated whether the occurrence of phototoxicity could predict patients who may have a longer duration of response when treated with Vemurafenib. There did appear to be a correlation between a phototoxic reaction and a longer duration of response however the sample size is small. Also the timing of the treatment could have influenced the results as phototoxic reactions were more likely to be recorded in the summer months. A phototoxic reaction was most likely to be documented earlier in a patient’s treatment period and this may be an early indicator of duration of response. This also however may indicate the patient’s awareness of this toxicity and their ability to implement coping strategies.